COVID-19: AAPA 2021 case studies

0


Although research into the SARS-CoV-2 virus has exploded since it emerged in Wuhan, China in late 2019, much remains unknown about the virus, including some of the more rare clinical signs, symptoms and findings. New presentations of COVID-19 disease and atypical clinical findings were shared at the American Academy of PAs 2021 (AAPA 2021) conference.

A selection of these cases, including patients with acute hepatitis, peripheral ischemia, and bilateral pulmonary embolism, is summarized below.


Continue reading

Case 1: Acute hepatitis in COVID-19

Acute hepatitis may be just one of the many atypical manifestations of COVID-19. About 44% of patients with the disease have abnormal liver function tests, but the mechanism behind the impact of the virus on the liver is still unknown, explained Elliston Whitley, MA, MPAS, PA-C, of ​​the Mayo Clinic in Arizona.1

A 25-year-old woman presents to hospital complaining of abdominal pain, nausea, vomiting and diarrhea, following a diagnosis of COVID-19 9 days earlier. The patient reports minor respiratory complaints which resolved before presentation. The patient did not receive treatment for COVID-19, according to the study author.

The diagnostic workup is notable for transaminitis: alanine aminotransferase (ALT) is 420 U / L and aspartate transaminase (AST) is 276 U / L; bilirubin is normal.

By hepatology consultation, the patient receives an autoimmune panel, a viral hepatitis panel and a liver ultrasound with Doppler in order to exclude a thrombus. All panels and ultrasound are negative.

Despite these results, the patient reports persistent gastrointestinal disturbances and transaminitis continues to increase, with peaks of ALT and ASAT of 1069 U / L and 527 U / L, respectively.

The patient underwent a liver biopsy that revealed mild acute hepatitis, mild macrovesicular steatosis and slight sinusoidal dilation of zone 3, all of which could be linked to her diagnosis of COVID-19, according to the study author.

The patient is finally released from the hospital with hepatological follow-up.

Discussion

This case demonstrates that although elevated liver function test results can be common in hospitalized patients with COVID-19, clinicians should not assume that these results are a direct manifestation of COVID-19. In this case, the patient’s panel of autoimmune and viral pathogens was negative, including results for antinuclear antibodies, smooth muscle antibodies and mitochondrial antibodies, as well as hepatitis A, B viruses. , C and E, Epstein-Barr virus, herpes simplex virus, and cytomegalovirus serologies. Toxicological evaluations also showed undetectable levels of acetaminophen, negative urine drug screening, and negative ethyl glucuronide. In addition, hepatic ultrasound showed normal liver parenchyma, no dilation of the bile ducts and permeable portal and hepatic veins.

Hemochromatosis and alpha-1 antitrypsin deficiency were also excluded.

A multifactorial treatment approach for this patient included clinicians in internal medicine, infectious disease, and hepatology. Ultimately, the patient was managed with supportive therapy, which included intravenous hydration and antiemetics. On the outpatient follow-up assessment, the patient showed gradual improvement in liver function tests and full recovery.

“Based on current research, liver biopsy findings consistent with hepatocellular injury secondary to COVID-19 frequently include findings of macrovesicular steatosis, acute mild hepatitis, and mild portal inflammation with lymphocytic infiltration,” noted the presenter. These histologic findings and abnormalities in liver function tests are likely due to viral-mediated cytopathic effects, the study author concluded.

Members of the public said they saw similar cases, including one in which a patient had prolonged diarrheal symptoms resembling irritable bowel syndrome for months after liver enzymes normalized in patients with COVID-19 disease.

Case 2: Peripheral ischemia in COVID-19

It is well known that the SARS-CoV-2 virus binds to the angiotensin-2 receptor to enter target cells. This binding activates the renin-angiotensin system and results in an increase in angiotensin II. This potent vasoconstrictor increases hypercoagulability and can induce a prothrombotic state – a newly identified complication of COVID-19, according to Alexis Richards, MPAS, PA-C, and Adrijana Anderson, MMS, PA-C, of ​​Mayo Clinic, Phoenix, Arizona .2

In this case, a 38-year-old man presented to the emergency room with pain and darkening of the skin on the fifth toe of his left foot, which started 2 days ago and gradually got worse. In an outpatient hospital, he underwent an ultrasound of the foot, which showed no hemodynamically significant stenosis. The results of a computed tomography (CTA) angiogram of the abdominal aorta and lower limb discharge show a thrombus in the left common iliac artery, extending slightly into the left external iliac artery.

The patient receives a heparin infusion and is transferred to the Mayo Clinic. The patient denies shortness of breath, fever or gastrointestinal symptoms, and he tests positive for COVID-19 on a rapid swab test.

He has no history or family history of blood clots or pulmonary embolism. The complete blood count shows high levels of hemoglobin (18.6 g / dL) and hematocrit (58.1%). D-dimer is also high at 0.726 µg / mL.

Due to the arterial thrombus shown on the CTA, it was determined that the discoloration in his toe was due to a microvascular embolic event.

The presenters noted that the patient had previously received several phlebotomy treatments secondary to high hematocrit, believed to be related to testosterone use, but may have been related to the patient’s ischemic presentation. The patient’s hemoglobin and hematocrit both improve with fluids (16.6 g / dL and 52.3%, respectively).

The patient is being evaluated for vascular surgery but is considered to be at high risk for surgery given his COVID-19 infection and is continued on a heparin infusion. After symptomatic improvement, the patient leaves after 3 months of anticoagulant treatment.

“Given the known hypercoagulability associated with COVID-19, it is likely that [the patient’s] the infection precipitated this event, ”the presenters wrote, adding that the patient had been lost to follow-up.


Share.

Comments are closed.